Florida, 2016

Hail and Lightning Strike in Florida, May 4, 2016

May 4, 2016 · NWS MFL · 2 events in 1 county or zone

Moist and unstable conditions ahead of an approaching frontal boundary lead to scattered thunderstorms across South Florida. These thunderstorms caused small hail to fall over southern Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist and unstable conditions ahead of an approaching frontal boundary lead to scattered thunderstorms across South Florida. These thunderstorms caused small hail to fall over southern Miami-Dade County. Frequent lightning was also noted with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 4, 8:50 AM EST, 46 minutes earlier.

Area forecast discussion, May 4, 8:50 AM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
950 AM EDT WED MAY 4 2016

...SLIGHT RISK OF SEVERE WEATHER FOR SOUTH FLORIDA TODAY...
...FIRE WEATHER WATCH FRIDAY AND SATURDAY ALL AREAS...

.UPDATE...
A COLD FRONT OVER NORTHERN FLORIDA WILL CONTINUE TO MOVE SOUTH
TODAY DOWN THE FLORIDA PENINSULA. THIS WILL ALLOW FOR THE STEERING
FLOW TO BE FROM THE SOUTHWEST OVER SOUTH FLORIDA KEEPING THE DEEP
TROPICAL MOISTURE IN PLACE. AT THE SAME TIME...A SHORT WAVE OVER
THE EASTERN GULF OF MEXICO WILL BE MOVING EAST ACROSS SOUTH
FLORIDA. THESE TWO FEATURES WILL ALLOW FOR NUMEROUS THUNDERSTORMS
TO DEVELOP OVER SOUTH FLORIDA LATE THIS MORNING INTO THE AFTERNOON
HOURS.

THE 500 MB TEMPERATURE ALOFT IN THE MORNING SOUNDING FROM MIA WAS
ALSO AROUND -10C. THESE COLD TEMPERATURES ALOFT WILL REMAIN OVER
SOUTH FLORIDA TODAY ALONG WITH A LOW TO MID LEVEL JET OF 30 TO 50
KNOTS WORKING ACROSS THE AREA WITH THE SHORT WAVE.
THEREFORE...SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE OVER
SOUTH FLORIDA TODAY. THE PRIMARY IMPACTS SHOULD BE GUSTY
WINDS...LARGE HAIL...FREQUENT LIGHTNING STRIKES...AND HEAVY
RAINFALL. SPC HAS ALSO PUT ALL OF SOUTH FLORIDA IN A SLIGHT RISK
OF SEVERE WEATHER FOR TODAY. SO HAVE ADDED STRONG THUNDERSTORM
WORDING TO THE ZONES FOR TODAY OVER SOUTH FLORIDA.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLANNED.

&&

.AVIATION...
THE WINDS WILL BE SOUTHWEST TODAY AT 5 TO 10 KNOTS THIS MORNING
BEFORE INCREASING TO AROUND 10 KNOTS THIS AFTERNOON AT ALL OF THE
TAF SITES. VCSH WILL ALSO REMAIN IN THE TAF SITES THROUGH THE
MORNING HOURS BEFORE BECOMING VCTS FOR THE AFTERNOON HOURS. AT
THIS TIME WILL LEAVE OUT A TEMPO GROUP DUE TO TIMING OF THE
SHOWERS AND THUNDERSTORMS. THE VIS AND CEILING WILL REMAIN IN VFR
CONDITIONS OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...BUT SHOULD
FALL DOWN INTO IFR CONDITIONS WITH THE PASSAGE OF THE SHOWERS AND
THUNDERSTORMS FOR THIS AFTERNOON.

&&

.FIRE WEATHER...
EVEN WITH THE EXPECTED RAIN TODAY, THE WIND AND LOWERING RH
TOMORROW WILL QUICKLY WORK TO DRY FUELS ACROSS SOUTH FLORIDA. BY
FRIDAY, THE FLORIDA FOREST SERVICE FEELS THE FUELS WILL BE
VOLATILE ENOUGH WITH THE RELATIVE HUMIDITY DROPPING INTO THE
LOWER 30 PERCENT RANGE, WITH WIND OF 10 TO 15 MPH TO CREATE
POSSIBLE RED FLAG CONDITIONS. BY SATURDAY, EVEN THOUGH THE WIND
RELAXES MORE, THE RH IS FORECAST TO DROP TO THE MID 20 PERCENT
RANGE, KEEPING CONDITIONS FAVORABLE FOR A RED FLAG WARNING. SO,
HAVE HOISTED A FIRE WEATHER WATCH FOR FRIDAY AND SATURDAY FOR ALL
OF SOUTH FLORIDA, IN COORDINATION WITH THE FLORIDA FOREST SERVICE.
ALSO, THE DISPERSION ON FRIDAY IS ALREADY FORECAST IN THE UPPER
60S TO NEAR 75 IN THE PART OF THE INTERIOR.

&&
UPDATE...54/BNB
AVIATION...54/BNB
FIRE WEATHER...SI

.PREV DISCUSSION... /ISSUED 435 AM EDT WED MAY 4 2016/

DISCUSSION...

..STRONG TO SEVERE STORMS POSSIBLE TODAY, ESPECIALLY ALONG EAST
COAST...

TODAY-TONIGHT...SURFACE FRONT MOVING THROUGH THE FL PANHANDLE AND
BIG BEND REGION THIS MORNING BEING DRIVEN BU THE UPPER LEVEL
SHORTWAVE SWINGING ACROSS TX/LA AND ACCOMPANYING 110KT JET MOVING
ACROSS THE NORTHERN GULF. CONVECTION IS INCREASING OVER THE
EASTERN GULF AND WEST FL COAST AHEAD OF THE FRONT, ASSOCIATED
WITH A WEAKER UPPER LEVEL PERTURBATION MOVING THROUGH THE GULF.

SPC HAS PLACED MOST OF THE EAST COAST METRO IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON, KEYING ON THE POTENTIAL FOR A WEAK
EAST COAST SEA BREEZE TO DEVELOP.

THERE ARE SEVERAL THINGS IN PLACE TO AID STORM DEVELOPMENT: THE
110KT UPPER JET MOVING INTO THE REGION THIS AFTERNOON, INCREASING
LOW-MID LEVEL FLOW 30-40KTS, AND THE APPROACH OF THE UPPER LEVEL
WAVE. THERE IS SOME CONCERN THAT ONGOING CONVECTION OVER THE GULF
MAY PROVIDE ADDITIONAL CLOUD COVER AND LIMIT HEATING, BUT LATEST
MESOSCALE MODELS HAVE TRENDED LATER WITH THE ARRIVAL OF CLOUDS AND
STORMS PROVIDING MORE OPPORTUNITY FOR WARMING. MORE HEATING ALSO
MAKES AN EAST COAST SEA BREEZE MORE LIKELY.

ACTIVITY LOOKS TO MOVE INTO THE REGION FROM THE WEST AND SOUTHWEST
MID TO LATE MORNING, SPREADING ACROSS THE AREA INTO THE EARLY
AFTERNOON. A SECOND ROUND WILL PUSH THROUGH LATER THIS AFTERNOON
AND EVENING WITH THE ACTUAL FRONT. CONVECTION WILL TAPER OFF FROM
NW TO SE LATE TONIGHT.

FREQUENT LIGHTNING AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE
THE MAIN THREATS. HAIL IS ALSO A CONCERN IN THE STRONGEST STORMS
AS MID LEVEL TEMPS COOL. WITH HIGHER PWATS IN PLACE, LOCALLY HEAVY
RAINFALL IS ALSO A CONCERN. IF THE EAST COAST SEA BREEZE DOES
DEVELOP, ISOLATED TORNADOES ARE NOT OUT OF THE QUESTIONS AS STORMS
APPROACH THE COAST.

THURSDAY-EARLY NEXT WEEK...FRONT AND PRECIP EXPECTED TO CLEAR OUT OF
SOUTH FLORIDA BY DAYBREAK THURSDAY AS THE MAIN UPPER LEVEL TROUGH
AND UPPER LEVEL LOW SWINGS EAST INTO THE ATLANTIC. OVERALL DRY
CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED, THOUGH A
SECONDARY FRONT PUSHING THROUGH THURS EVENING MAY BRING A FEW LIGHT
SHOWERS OVER THE WATERS. OTHERWISE DRY AND PLEASANT WEATHER THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.

COOLER NORTHWEST FLOW WILL KEEP DAYTIME HIGHS A FEW DEGREES BELOW
NORMAL IN THE LOW-MID 80S FRI-SUN, WITH TEMPS WARMING CLOSER TO
NORMAL INTO MONDAY AS EASTERLY FLOW DEVELOPS. OVERNIGHT LOWS WILL BE
AROUND 5 DEGREES BELOW NORMAL, DROPPING INTO THE UPPER 50S AND LOW
60S ACROSS THE INTERIOR, WITH MID-UPPER 60S ALONG THE GULF AND
ATLANTIC COASTS. WARMER LOWS RETURN BY SUNDAY NIGHT WITH MID-UPPER
60S INTERIOR/GULF COAST AND LOW 70S EAST COAST.

MARINE...GUSTY SOUTH-SOUTHWESTERLY WINDS IN PLACE FOR MOST OF THE
DAY 15-20KTS AHEAD OF A FRONTAL BOUNDARY THAT'S EXPECTED TO MOVE
INTO SOUTH FLORIDA LATE TONIGHT. WHILE THERE MIGHT BE A BRIEF PERIOD
OF 20KT WEST-NORTHWEST WINDS BEHIND THE FRONT LATER TONIGHT INTO
THURSDAY MORNING, GUIDANCE CONTINUES TO EMPHASIZE MORE 15-20KT THAN
SOLID 20KTS SO WILL HOLD OFF ON AN SCA. HOWEVER, A SMALL INCREASE IN
THE WIND FORECAST COULD RESULT IN A SMALL CRAFT ADVISORY FOR EITHER
THE GULF OR ATLANTIC.

NORTHWEST WINDS 10-15KTS THE REST OF THE DAY ON THURSDAY WITH
ANOTHER BRIEF PERIOD OF 15-20KTS OVER THE ATLANTIC THURS NIGHT-
FRI MORNING BEHIND A SECONDARY FRONT. WINDS DIMINISH INTO THE
WEEKEND AS HIGH PRESSURE DROPS INTO THE GULF OF MEXICO AND BUILDS
ACROSS THE STATE, BECOMING MORE LIGHT AND VARIABLE.

SEAS 2-3FT MOST OF TODAY, BUILDING TO 4-6FT OVERNIGHT WITH THE
POST- FRONTAL WINDS. HIGHER SEAS WILL LIKELY LINGER THROUGH
FRIDAY. SEAS DIMINISHING TO 2-3FT BY LATE SATURDAY.

FIRE WEATHER...GUSTY WEST-SOUTHWEST LOW LEVEL AND TRANSPORT WINDS
EXPECTED TODAY AHEAD OF AN APPROACHING FRONTAL BOUNDARY, LEADING TO
EXCELLENT DISPERSIONS THIS AFTERNOON. HOWEVER, WIDESPREAD RAIN AND
STORMS THROUGH THE DAY SHOULD HELP MITIGATE ANY RAPID FIRE SPREAD
CONCERNS.

BEHIND THE FRONT, A CONSIDERABLY DRIER AND SLIGHTLY COOLER AIRMASS
WORKS INTO THE REGION THROUGH THE WEEKEND. RH VALUES ARE EXPECTED TO
DROP TO OR BELOW CRITICAL LEVELS FOR JUST ABOUT ALL OF SOUTH FLORIDA
FOR SEVERAL HOURS EACH AFTERNOON THROUGH SUNDAY. GUSTY POST-FRONTAL
WEST-NORTHWEST WINDS MAY BE A CONCERN ON THURSDAY, WITH STRONGER
TRANSPORT WINDS KEEPING DISPERSIONS IN THE VERY GOOD TO EXCELLENT
RANGE. LIGHTER WINDS ARE EXPECTED THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  67  85  62 / 100  70  10   0
FORT LAUDERDALE  86  68  86  66 /  90  80  10   0
MIAMI            86  66  86  65 /  90  80  10   0
NAPLES           81  68  81  63 / 100  50  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH SATURDAY EVENING
     FOR FLZ063-066>075-168-172>174.

AM...NONE.
GM...NONE.
&&

SHORT TERM...54/BNB
LONG TERM....88/ALM
Hazardous weather outlook, May 4, 8:06 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
906 AM EDT WED MAY 4 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050115-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
906 AM EDT WED MAY 4 2016

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND OVERSPREAD SOUTH FLORIDA LATE THIS MORNING AND INTO THE
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BECOME STRONG
TO SEVERE. THE MAIN CONCERNS ARE LIGHTNING, LARGE HAIL, DAMAGING
WIND, AND A SLIGHT CHANCE OF AN ISOLATED TORNADO.

TORNADOES: ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTH FLORIDA.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE
SOUTH FLORIDA WATERS.

WIND: DAMAGING WIND GUSTS OVER 60 MPH ARE POSSIBLE ACROSS SOUTH
FLORIDA.

HAIL: LARGE HAIL IS POSSIBLE ACROSS SOUTH FLORIDA.

FLOODING: THUNDERSTORMS WILL PRODUCE RAIN TOTALS OF 1 TO 2 INCHES
OVER MOST AREAS. THE STRONGEST THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVIER RAINFALL AMOUNTS CAUSING PONDING OF WATER ON ROADWAYS AND
IN AREAS SUSCEPTIBLE TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS AND VERY DRY CONDITIONS BEHIND THE COLD
FRONT ON THURSDAY MAY BRING RED FLAG CONDITIONS TO SOUTH FLORIDA
ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 4, 4:38 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
538 AM EDT WED MAY 4 2016

FLZ066-067-070>075-172>174-041230-
HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-MAINLAND MONROE-
COASTAL BROWARD-COASTAL MIAMI-DADE-FAR SOUTH MIAMI-DADE-
INCLUDING THE CITIES OF...CLEWISTON...LABELLE...
BIG CYPRESS SEMINOLE RESERVATION...PAHOKEE...SOUTH BAY...
BELLE GLADE...WELLINGTON...LION COUNTRY SAFARI...
SOUTH COUNTY REGIONAL PARK...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...MARKHAM PARK...COCONUT CREEK...
CORAL SPRINGS...TAMARAC...SUNRISE...PLANTATION...DAVIE...
COOPER CITY...HOLLYWOOD...PEMBROKE PINES...MIRAMAR...HOMESTEAD...
FLORIDA CITY...REDLAND...MICCOSUKEE RESORT...KENDALE LAKES...
WEST KENDALL...COUNTRY WALK...SHARK VALLEY...MIAMI...
MIAMI GARDENS...MIAMI LAKES...HIALEAH...DORAL...SOUTH MIAMI...
KENDALL...CUTLER RIDGE...FLAMINGO...POMPANO BEACH...
FORT LAUDERDALE...FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...
AVENTURA...MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...
CUTLER BAY...HOMESTEAD BAYFRONT PARK...EVERGLADES NATIONAL PARK
538 AM EDT WED MAY 4 2016

...PATCHY DENSE FOG...

AREAS OF FOG HAVE DEVELOPED ACROSS MUCH OF SOUTH FLORIDA THIS
MORNING. IN A FEW SPOTS THE VISIBILITY HAD FALLEN TO ABOUT ONE
QUARTER OF A MILE. AREAS EXPERIENCING PATCHY DENSE FOG INCLUDE THE
U.S. 41 CORRIDOR THROUGH THE EVERGLADES...ALLIGATOR
ALLEY...DORAL...KENDALL...AND HOMESTEAD. MOTORISTS SHOULD
EXERCISE CAUTION. THE VISIBILITY MAY SUDDENLY DROP CAUSING A
HAZARDOUS SITUATION. SLOW DOWN...LEAVE PLENTY OF DISTANCE BETWEEN
YOU AND THE NEXT CAR...AND USE YOUR LOW BEAM HEADLIGHTS. THE FOG
WILL BURN OFF JUST AFTER SUNRISE.
Special weather statement, May 4, 9:22 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1022 AM EDT WED MAY 4 2016

FLZ073-173-041500-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
1022 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
CENTRAL MIAMI-DADE COUNTY UNTIL 1100 AM EDT...

* AT 1021 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR HOMESTEAD GENERAL AIRPORT...MOVING
  NORTHEAST AT 20 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO DIME SIZE HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
  THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  THE REDLAND...HOMESTEAD GENERAL AIRPORT...KENDALL...PINECREST...KENDALE
  LAKES...RICHMOND WEST...WEST KENDALL...INTERSECTION KROME AND KENDALL
  DRIVE...THE HAMMOCKS...ZOO MIAMI...COUNTRY WALK...THE CROSSINGS...
  EVERGLADES NATIONAL PARK...INLIKITA...THREE LAKES...KENDALL WEST...THE
  FALLS AND SOUTH MIAMI HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2566 8032 2565 8033 2566 8039 2563 8039
      2562 8038 2561 8038 2546 8056 2553 8075
      2580 8058 2570 8039 2567 8039 2566 8038
TIME...MOT...LOC 1421Z 222DEG 17KT 2556 8060

BAXTER
Special weather statement, May 4, 9:32 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1032 AM EDT WED MAY 4 2016

FLZ073-074-173-041515-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-
1032 AM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
CENTRAL MIAMI-DADE COUNTY UNTIL 1115 AM EDT...

* AT 1032 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A STRONG THUNDERSTORM NEAR THE REDLAND...MOVING EAST/NORTHEAST AT
  25 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HOMESTEAD...CORAL GABLES...SOUTH MIAMI...BLACK POINT...KENDALL...
  THE REDLAND...HOMESTEAD GENERAL AIRPORT...DORAL...PINECREST...
  SWEETWATER...FLORIDA CITY...WEST MIAMI...KENDALE LAKES...GOULDS...WEST
  PERRINE...THE HAMMOCKS...OLYMPIA HEIGHTS...RICHMOND HEIGHTS AND
  UNIVERSITY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2549 8011 2545 8056 2563 8066 2585 8036
      2553 8009
TIME...MOT...LOC 1432Z 248DEG 20KT 2557 8052

BAXTER

The radar

The Miami radar (KAMX), 8 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Miami-Dade

When
May 4, 9:36 AM EST to 9:50 AM EST
Where
Miami-Dade County, 1.43 mi WNW of Aladdin City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.580, -80.490

Dime size hail was reported in Redlands from a trained spotter. Estimated wind gust of 50 mph/43 knots were also reported in the area with small branches and palm fronds down.

Lightning, Miami-Dade

When
May 4, 2:45 PM EST
Where
Miami-Dade County, 1.49 mi N of Hialeah Gardens
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
25.871, -80.326

Lightning struck an apartment building on the 5400 block of West 21 Court in Hialeah. 4 apartments suffered significant damage when lightning caused fire to spread across a common attic. A total of 20 people were displaced by the fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626413, 635449.